DOI: http://dx.doi.org/10.18203/issn.2455-4529.IntJResDermatol20195670

A study of clinical spectrum of patterns of cutaneous adverse drug reactions in a tertiary care hospital

Narendra Gangaiah, Veena Thimmappa, Harish Kumar Gajam, Naveen Kumar

Abstract


Background: Adverse drug reactions are unwanted pharmacodynamic effects following administration of a drug. With an increase in number of newer drugs adverse drug reactions have become very common in recent times. Among them cutaneous reactions have been steadily gaining importance and constitute a major proportion of all the adverse drug reactions.

Methods: This observational study was conducted at Sri Siddhartha Medical College and Hospital Tumkur, Karnataka, India, involving 73 patients with cutaneous adverse drug reaction (CADR) during November 2016 to May 2018. The aim of the study is to identify the causal drug and categorised into definite/probable/possible Naranjo Algorithm scale was used.

Results: The mean age of study participants was 35 years. Majority of cases observed had fixed drug eruptions (FDE: 37%), followed by maculo papular drug reaction (MPDR: 26%). Antimicrobials (42%), non-steroidal anti-inflammatory drugs (NSAIDs: 26%), anticonvulsants (9.5%) were commonly implicated drugs causing CADR. Among those with FDE, definite causality was highest for NSAIDs (9.6%) predominantly paracetamol whereas in MPDR definite causality was noted with anti-tubercular drugs (rifampicin 1.4%) and probable causality was highest for cephalosporins (5.5%) predominantly cefpodoxime. In present study it was observed female patient aged ≥35 years showed statistically significant mucosal involvement and past history of CADRs.

Conclusions: A wide range of clinical spectrum of CADRs ranging from FDE to serious toxic epidermal necrolysis was observed. Most of these drug eruptions were caused by antimicrobials. Eliciting past history of CADRs with causal association will help to prevent and manage cases in a better way.


Keywords


CADR, Causal drug, Naranjo scoring

Full Text:

PDF

References


Breathnach SM. Drug reactions. In: Burns T, Breathnach S, Cox N, Griffiths C, eds. Rook’s textbook of dermatology. 8th ed. Blackwell Publishing; 2010: 75.1-77.

Klassen CD. Principles of toxicology and treatment of poisoning. In: Hardman GJ, Limbird LE, eds. Goodman’s and Gilman’s The Pharmacological Basis of Therapeutics. 9th ed. Mc-Graw Hill; 1996: 63-75.

Mahatme N, Narasimharao R. A study of clinical patterns and causative agents of adverse cutaneous drug reactions. Indian J Drugs Dermatol. 2016;2:13-8.

Garg HK, John JL, Thomas IN, Muttappallymyalil J, Kadam W, Sreedharan J. Spectrum of cutaneous adverse drug reactions in a tertiary health care centre in Ajman, UAE. Gulf Med J. 2015;4(1):2-7.

Dimri D, Raina RS, Thapliyal S, Thawani V. Retrospective analysis of pattern of cutaneous adverse drug reactions in tertiary hospital of Pauri Garhwal. J Clin Diagnos Res. 2016;10(5):FC01-6.

Sushma M, Noel MV, Ritika MC, James J, Guido S. Cutaneous adverse reactions: a 9-year study from a South Indian hospital. Pharmacoepidemiol Drug Saf. 2005;14(8):567–70.

Mahatme N, Narasimharao R. A study of clinical patterns and causative agents of adverse cutaneous drug reactions. Indian J Drugs Dermatol. 2016;2:13-8.

Borroni RG. Pharmacogenetic markers of severe cutaneous adverse drug reactions. G Ital Dermatol E Venereol Organo Uff Soc Ital Dermatol E Sifilogr. 2014;149(2):219–26.

Sharma VK, Sethuraman GG. Adverse cutaneous reactions to drugs: an overview. J Postgrad Med. 1996;42:15-22.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30:239-45.

Simons FER. Anaphylaxis. J Allergy Clin Immunol. 2008;121:S402-7.

Nivethitha T, Manickavasagam S, Balasubramanian N, Thaejesvi GS. A study of cutaneous adverse drug reactions in a tertiary care teaching hospital. IOSR J Pharm. 2017;7(4):18-22.

Naldi L, Conforti A, Venegoni M, Troncon MG, Caputi A, Ghiotto E, et al. Cutaneous reactions to drugs. An analysis of spontaneous reports in four Italian regions. Br J Clin Pharmacol. 1999;48:839-46.

Akpinar F, Dervis E. Drug eruptions: An 8-year study including 106 inpatients at a dermatology clinic in Turkey. Indian J Dermatol. 2012;57:194-8.

Patel TK, Thakkar SH, Sharma DC. Cutaneous adverse drug reactions in Indian population: A systematic review. Indian Dermatol Online J. 2014;5(S2):76-86.

Sharma R, Dogra N, Dogra D. A clinical study of severe cutaneous adverse drug reactions and role of corticosteroids in their management. Indian J Drugs Dermatol. 2017;3:20-3.

Amrinder R, Kaur I, Singh J, Kaur T. Monitoring of cutaneous adverse drug reactions in a tertiary care hospital. J Pharmacovigilance. 2016;4:207.

Selvaraj K, Ramalingam A. Prevalence of self-medication practices and its associated factors in Urban Puducherry, India. Perspect Clin Res. 2014;5:32-6.

Murray JL, Vedavathi H, Prasad NS, Dadapeer HJ, Revankar SP. A study on cutaneous adverse drug reactions at district Mc. Gann teaching hospital, Shimoga institute of medical sciences, Shivamogga, Karnataka, India. Int J Basic Clin Pharmacol 2016;5:1343-8.

Pontello Junior R, Kondo RN. Drug-induced acne and rose pearl: similarities. Anais Brasileiros De Dermatologia. 2013;88(6):1039-40.

Saravu K. Adverse Drug events With anti-tuberculosis therapy: what every GP should know. GP Clinics. 2016;6(12):12-7.

Ono Y, Shimo T, Shirafuji Y, Hamada T, Masui M, Obata K, et al. Drug-induced hypersensitivity syndrome caused by carbamazepine used for the treatment of trigeminal neuralgia. Case Reports Dent. 2016;2016:4605231.

Yokoyama AP, Dezan MR, Costa TH, Aravechia MG, Mota MA, Kutner JM. Diagnosis and management of post-transfusion purpura-case report. Blood. 2013;122(21):4834.

Shah SP, Desai MK, Dikshit RK. Analysis of cutaneous adverse drug reactions at a tertiary care hospital–a prospective study. Trop J Pharm Res. 2011;10(4):517-22.